Texas, 2024

Hail and Damaging Winds in Texas, May 16, 2024

May 16, 2024 · NWS SJT · 12 events in 7 counties and zones

Severe thunderstorms developed across portions of west central Texas due to strong instability and conducive wind shear. The severe storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe thunderstorms developed across portions of west central Texas due to strong instability and conducive wind shear. The severe storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 16, 2:45 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 16, 2:45 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
345 AM CDT Thu May 16 2024

...New SHORT TERM...

.SHORT TERM...
(Today and tonight)
Issued at 345 AM CDT Thu May 16 2024

...Severe storms, locally heavy rainfall possible
today/tonight...

The SPC has upgraded parts of the area to an Enhanced Risk for
severe weather today and tonight, mainly for large to very large
hail, and damaging wind gusts. Although the entire area has a
chance for precipitation today and tonight, the best chance for
widespread convection exists east of a Sweetwater to San Angelo to
Junction line from later this morning into the afternoon hours.

Currently, we have an outflow boundary sinking south through the
Big Country, with northeast winds to the north of I-20, and
south/southeast winds for the rest of the area, maintaining ample
moisture in the area. A surface trough is off to the west, and
will move east into west central Texas today. This will allow for
several boundaries to act as foci for convection to develop off of
later in the day. Surface based CAPEs east of the dryline, and
north of the outflow boundary will approach 4000 J/kg by late
morning. Aloft southwest flow will bring shortwave energy over the
area, as well as steepening mid level lapse rates, aiding in
developing convection, and deep layer shear values greater than 35
knots will help storms become organized.

The HRRR and NAMNest both generally show convection developing
along/north of I-20 this morning, growing that convection upscale
into an MCS that will move south through the area, although they
differ in timing, with the NAMNest a few hours later. Later in the
day, as additional shortwave energy approaches, another round of
scattered convection is possible for areas mainly south of I-20
will be possible from this afternoon into the evening hours.
However, the extent and severity of this later convection will be
dependent upon how extensive the morning convection is, as it will
modify the air mass as it moves through.

In addition to the chance for severe storms, precipitable water
values will be in the 1 to 2 inch range, so some of the storms
will produce locally heavy rainfall and localized flooding, mainly
east of a Sweetwater to Junction line.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 302 AM CDT Thu May 16 2024

Expect hot and dry weather this weekend through much of next week
as a sub-tropical ridge builds across the area along with an 850
MB thermal ridge just west of our area. Highs will be in the upper
90s to around 103 mainly across the Concho Valley, Northern
Edwards Plateau and Northwest Hill Country. Slightly cooler
temperatures are possible next Wednesday and Thursday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1236 AM CDT Thu May 16 2024

Current conditions are VFR at all sites. Low clouds can be seen
moving northward toward the area in satellite imagery, and have
generally kept the timing inherited on MVFR ceilings moving into
our southern sites tonight. Could see some IFR conditions as well
at KSOA and KJCT. Thunderstorms are still a question for Thursday.
Some high resolution models continue to develop storms between 11Z
and 12Z north of I-20 that spread southward affecting most sites
by 00Z, and most of the activity out of the area by 04Z tomorrow
night. Any storms that develop will have the potential to produce
hail, as well as gusty and erratic winds. However, timing and
extent of coverage of any storms that develop is still uncertain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     76  60  81  63 /  80  50  20  10
San Angelo  86  60  88  63 /  60  30  10   0
Junction    92  64  92  64 /  50  10  10   0
Brownwood   76  61  82  62 /  90  40  10  10
Sweetwater  76  58  81  64 /  80  50  20   0
Ozona       92  60  88  62 /  20  20   0   0
Brady       81  62  83  63 /  80  30  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...20
LONG TERM....21
AVIATION...20
Hazardous weather outlook, May 16, 3:19 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
419 AM CDT Thu May 16 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-170930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
419 AM CDT Thu May 16 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible this afternoon and evening.
Large to very large hail, damaging wind gusts, and an isolated
tornado are the main hazards. Locally heavy rainfall may also
result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High temperatures this weekend through the first half of next week
will warm to near 100 degrees across much of the area. These
temperatures, combined with low level moisture will result in
potentially dangerous heat index values. These conditions could
lead to heat-related illnesses such as heatstroke or heat
exhaustion.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this afternoon and
evening.

In the hours before

Special weather statement, May 16, 4:17 AM CST, 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
517 AM CDT Thu May 16 2024

TXZ098-099-161115-
Haskell TX-Throckmorton TX-
517 AM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT HASKELL AND THROCKMORTON
COUNTIES THROUGH 615 AM CDT...

At 517 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rochester, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Haskell, Stamford, Throckmorton, Rule, Rochester, Woodson, Weinert,
O'Brien, Irby, Paint Creek, Elbert, Millers Creek Reservoir, Lake
Stamford Marina, Us-183 Near The Throckmorton-
Baylor County Line, Lusk, The Intersection Of Us-
283 And Ranch Road 209, The Intersection Of Us-183 And Us-283, Us-
277 Near The Haskell-Knox County Line, The Intersection Of Us-
380 And Highway 222, and Jud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3295 9896 3296 9947 3314 9999 3329 9999
      3340 9989 3339 9895
TIME...MOT...LOC 1017Z 284DEG 31KT 3330 9980

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

sn

The radar

The Dyess AFB radar (KDYX), 97 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
May 16, 4:18 AM CST
Where
Haskell County, 1.5 mi NNE of Weinert
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.340, -99.670

A mesonet observation station measured a 61 mph wind gust.

Hail, Irion

When
May 16, 5:05 PM CST
Where
Irion County, 6.22 mi N of Barnhart
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
31.220, -101.180

A storm chaser reported baseball size hail 6 miles north of Barnhart.

Hail, Irion

When
May 16, 5:14 PM CST
Where
Irion County, 8.22 mi ENE of Suggs
Measured
1.5 in hail
Reported by
Public
Coordinates
31.180, -100.980

Public reported ping pong ball size hail.

Hail, Schleicher

When
May 16, 5:43 PM CST
Where
Schleicher County, 15.54 mi NNW of El Dorado Muni Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.050, -100.740

A storm chaser reported quarter size hail.

Hail, Tom Green

When
May 16, 5:52 PM CST
Where
Tom Green County, 4.5 mi SW of Christoval
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.160, -100.560

A NWS employee reported quarter size hail.

Thunderstorm Wind, Sterling

When
May 16, 6:40 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.840, -100.990

Law Enforcement reported winds gusts of 70 mph.

Thunderstorm Wind, Sterling

When
May 16, 6:45 PM CST
Where
Sterling County, 4.18 mi NE of Sterling City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.880, -100.960

Law enforcement reported a tin roof blown off a structure along Highway 158 northeast of Sterling City.

Thunderstorm Wind, Menard

When
May 16, 7:00 PM CST
Where
Menard County, 0.59 mi E of Menard Co Arpt
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
30.930, -99.810

A mesonet observation station measured an 81 mph wind gust.

Hail, Menard

When
May 16, 7:01 PM CST
Where
Menard County, 0.59 mi E of Menard Co Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.930, -99.810

A NWS COOP observer reported quarter size hail. Also, wind gusts of 50 mph were reported.

Hail, Menard

When
May 16, 7:02 PM CST
Where
Menard County, 1.38 mi N of Menard
Measured
1.5 in hail
Reported by
Public
Coordinates
30.940, -99.780

Public reported half dollar to ping pong ball size hail.

Hail, Menard

When
May 16, 7:18 PM CST
Where
Menard County, 4.15 mi W of Hext
Measured
1.5 in hail
Reported by
Public
Coordinates
30.870, -99.600

Public reported ping pong ball size hail.

Hail, Mason

When
May 16, 7:50 PM CST
Where
Mason County, 0.59 mi E of Koockville
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
30.750, -99.240

A storm chaser reported golf ball size and larger hail across Mason.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187129, 1186312, 1186313, 1186315, 1186316, 1187131, 1187132, 1187130, 1186320, 1186317, 1186318, 1186319.